Clostridium difficile

Lori Hamm, PharmD

Pediatr Pharm. 2000;6(6) 

In This Article

Introduction

Clostridium difficile, a common gram-positive, spore-forming, anaerobic bacillus, is the leading cause of nosocomial diarrhea associated with antibiotic therapy. Clostridium difficile causes a variety of diarrheal syndromes, including C difficile diarrhea, C difficile colitis, antibiotic-associated C difficile colitis, and pseudomembranous colitis, all of which vary widely in severity. Pseudomembranous colitis is an inflammation of the colon characterized by the presence of elevated lesions, or pseudomembranes, on the mucosal surface. Clostridium difficile is responsible for virtually all cases of pseudomembranous colitis.[1,2,3,4,5] This brief review will focus on the pathophysiology, diagnosis, treatment, and prevention of C difficile infections.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....